MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. DESIGN OPTIONS®; EPIDURAL ANESTHESIA KIT

B. BRAUN MEDICAL INC. DESIGN OPTIONS®; EPIDURAL ANESTHESIA KIT
Catalog Number 555083
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 08/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).The device involved has not been received for evaluation and the investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
As reported by the user facility: event 1: reports needle stuck through cap causing needle stick with contaminated needle incident # 1: customer reports that, while placing an epidural catheter with one of the perifix epidural anesthesia trays for a laboring patient, upon recapping the 5/8th inch 25 g needle used for localizing the skin, the needle went right through the side of the plastic needle cap and punctured the left thumb, causing a painful needle stick that drew blood.The clinician quickly dumped the contaminated needle and 3 cc syringe, rewashed my hands, regloved and finished the placement of the epidural.Incident #2: upon recapping a 25 g needle puncturing the side of the needle cap sticking the clinician with contaminated blood, this time to the left index finger.Event 2: will be reported via complaint number (b)(4) / medwatch number 2523676-2017-00148.
 
Additional Manufacturer Narrative
Event 1: this report has been identified as b.Braun medical internal report number (b)(4).One (1) used needle, in open packaging, was returned for evaluation.The returned sample was forwarded to the original manufacturer, becton dickinson, for further investigation.After investigation from the supplier, the reported defect has been confirmed.In addition, the supplier performed sixteen visual inspections on 950 parts with no defects detected.Also, no notifications were written for this batch.The needle stick occurred when the needle was being reshielded.It should be noted that although the defect was confirmed, it is recommended to follow cdc guidelines and not reshield used needles.Discard unshielded needles into a sharps container.If this is not possible, use a one handed, passive recapping technique, to cover the needle.Ensure that the needle shield is properly seated on the hub.Do not force the shield onto the needle, as the needle may penetrate the shield causing injury.Review of the discrepancy management system (dsms) database performed for the reported lot number revealed no abnormalities or non conformances noted during in process or final product inspection.We will maintain this report for further references and continue to monitor other reports for similar occurrences.

Brand Name
DESIGN OPTIONS®
Common Device Name
EPIDURAL ANESTHESIA KIT
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd.
allentown PA 18109
MDR Report Key6882758
Report Number2523676-2017-00135
Device Sequence Number1364588
Product Code OGE
UDI-Device Identifier04046964313493
UDI-Public04046964313493
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 08/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue Number555083
Device Lot Number0061560648
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/24/2017
Supplement Date Received by Manufacturer08/24/2017
Initial Report FDA Received Date09/21/2017
Supplement Report FDA Received Date01/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1